Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Having cold with sore throat. Taking OTC cold tablets. Feeling like something is struck in throat and pain in shoulder blades. Advise?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Very Good
Answered by

Radiologist
Practicing since : 2002
Answered : 6416 Questions
Question
I have had a cold with sore throat for a couple of days. I'm taking OTC cold meds. It feels like something is stuck in my throat. This morning when I swallowed the meds I had a stabbing pain between my shoulder blades. It happens when I take a sip of coffee, though not as bad. Any idea what's going on?
Posted Sat, 7 Sep 2013 in Medicines and Side Effects
 
 
Answered by Dr. Vivek Chail 2 hours later
Brief Answer:
Reflux disease with pharyngitis

Detailed Answer:
Hi Tlloftin,
Thanks for writing in to us.

I have read through your past medical history and present problems.

A cold and sore throat could be due to a viral flu as well as a bacterial infection and rarely, both can affect the patient causing no improvement on taking OTC cold medicines. You must allow 3 days to watch for any improvement. Speaking of the something stuck in your throat sensation, you might be having an attack of pharyngitis, if there is no improvement, please consult your GP for a short course of antibiotics.

Coming to the pain in your upper back while having coffee, when acid builds in your stomach and moves back up the esophagus, it can cause discomfort and pain between the shoulder blades. The pain radiates into other places, such as the upper back and everyone will appreciate pain in their back with acid reflux. Further this can depend on how severe the case of reflux is, how often you are getting it and how sensitive to pain you may be.

I would connect the pain while swallowing the medicines loosely with the acid formation. It might be just a one off occurrence. If it happens regularly, then your reflux (GERD) could be causing it. It would also be important to know if your are taking any pain killers regularly.

Hope your query is answered.
Should there be any further doubts, please feel free to ask.

Wishing you good health.
Dr Vivek
Above answer was peer-reviewed by
 
Follow-up: Having cold with sore throat. Taking OTC cold tablets. Feeling like something is struck in throat and pain in shoulder blades. Advise? 36 minutes later
I'm not taking any pain meds. So am I dealing with a case of esophagitis? This happened to me some years back and my doctor had me take generic Tagamet 2x a day and a prescription Ranitidine before dinner. I'm currently taking my OTC med in the morning and a Ranitidine, 300 milligram, before bed. Should I add an extra OTC in the afternoon?
 
 
Answered by Dr. Vivek Chail 16 hours later
Brief Answer:
Can take Tagamet in afternoon (just before lunch)

Detailed Answer:
Hi Tlloftin,
Thanks for writing with an update.

I understand you were suggested Tagamet (Cimetidine) 2x and Ranitidine (before dinner) to deal with your esophagitis. Presently you are on Ranitidine 300 mg and an OTC in the morning.

Regarding taking the OTC, I would like to share the following information with you:

If you are using nonprescription cimetidine (Tagamet) for self-treatment of acid indigestion or heartburn, take 1 tablet by mouth with a glass of water as needed.
To prevent heartburn, take 1 tablet by mouth with a glass of water right before or up to 30 minutes before eating food or drinking beverages that cause heartburn.
Do not take more than 2 tablets (Tagamet) in 24 hours unless directed by your doctor.

So you could add an OTC in the afternoon (just before lunch) and assess your situation.

If your esophagitis is worsening, please consult your doctor for a review of medications and they may change medicines if necessary.

Hope your query is answered.
Should there be any doubts, please feel free to ask.

Wishing you good health.
Dr Vivek
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor